Patient Receives Fatally Toxic Treatment For Complex Regional Pain Syndrome


Chronic Regional Pain Syndrome Expert

This case involves a 40-year-old male patient with a history of Crohn’s disease who developed meningitis and was given a spinal tap. The patient subsequently suffered a cerebrospinal fluid leak and developed complex regional pain syndrome as a result. He received ketamine infusions for treatment of his complex regional pain syndrome. While receiving treatment, the patient experienced persistent nausea and vomiting. He was treated with an antihistamine but developed altered mental status and began to deteriorate. The patient passed away a few weeks later. An autopsy revealed the patient had a perforated duodenal ulcer and toxic antihistamine levels.

Question(s) For Expert Witness

  • 1. What are risk factors for the development of a duodenal ulcer?
  • 2. What are symptoms of a duodenal ulcer?
  • 3. What tests can be ordered to diagnose a duodenal ulcer?

Expert Witness Response E-006988

I am a board-certified surgical intensivist and surgeon with specific training and expertise in chronic pain and pain management. The risk factors for duodenal ulcer include helicobacter pylori infection, poor sanitation, aspirin, NSAIDS, steroids, and other rare causes. The symptoms of a duodenal ulcer include abdominal and epigastric pain, nausea, vomiting, peritonitis, and shock (late). The differential diagnosis for continued nausea, vomiting, and abdominal pain include benign infectious causes, toxins, and more serious pathologies with a myriad of etiologic causes, including neoplasms, vascular accidents, pancreatitis, ulcers, and traumatic injuries. Appropriate tests for duodenal ulcer include chest radiographs, endoscopy, CT scans, and laboratory tests such as CBC,  helicobacter pylori titers, and chemistries / blood gases.

RELATED EXPERT WITNESSES

Post Tags